Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 173, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Oct 13, 2001, 5:01 PM CDT for George County, Perry County, Stone County, Mississippi. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 13, 2001, 5:01 PM CDT (22:01 UTC)
- Expired
- Oct 13, 2001, 6:00 PM CDT
- In force
- 59 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties George County, MS, Perry County, MS, Stone County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 13, 5:55 PM CDT | Thunderstorm Wind 60 E | Benndale, MS | Trees downed around the community. One fell onto a mobile home. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 13, 12:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 10.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 425 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 668 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
574
WUUS54 KMOB 132204
SVRMOB
ALC023-025-129-MSC039-041-111-131-132300-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
501 PM CDT SAT OCT 13 2001
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WASHINGTON COUNTY IN SOUTHWEST ALABAMA
CLARKE COUNTY IN SOUTHWEST ALABAMA
CHOCTAW COUNTY IN SOUTHWEST ALABAMA
GEORGE COUNTY IN SOUTHEAST MISSISSIPPI
STONE COUNTY IN SOUTHEAST MISSISSIPPI
PERRY COUNTY IN SOUTHEAST MISSISSIPPI
GREENE COUNTY IN SOUTHEAST MISSISSIPPI
* UNTIL 600 PM CDT
* AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 5 MILES NORTH OF JACHIN TO 4
MILES NORTHWEST OF RAMSEY SPRINGS...MOVING NORTHEAST AT 20 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
AVENT STATION...MILLRY BY 510 PM CDT
ROBJOHN...MT STERLING BY 515 PM CDT
BENNDALE...AVENT BY 520 PM CDT
LAVACA...ARARAT BY 525 PM CDT
STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH
THESE STORMS. IF IN THE PATH OF THESE STORMS...TAKE COVER IN A
STURDY SHELTER UNTIL THE STORMS HAVE PASSED.
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS.
REPORT SEVERE WEATHER TO YOUR LOCAL 911 EMERGENCY CENTER OR LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MOBILE.
LAT...LON 3231 8825 3159 8844 3145 8845 3108 8888
3071 8909 3074 8855 3112 8844 3117 8798
3186 8788 3201 8790 3199 8809 3232 8794What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 4:42 PM CDT, 19 minutes earlier.
Area forecast discussion, Oct 13, 4:42 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 442 PM CDT SAT OCT 13 2001 SQUALL LINE RACING WEST TO EAST THROUGH THE FORECAST AREA WITH TWO TORNADO WATCHES IN EFFECT UNTIL 6 PM. NOT TOO MUCH TIME TO DISCUSS DETAILS OF FORECAST...BUT HAVE BASICALLY SPLIT ZONES WEST/EAST TO COVER POPS AND WIND SHIFT. MENTION OF SEVERE WEATHER HAS BEEN LEFT IN THE FORECAST FOR THIS EVENING ACROSS THE ENTIRE CWA. CATEGORICAL POPS WILL REMAIN IN THE FORECAST OVERNIGHT...MAINLY SOUTHEAST OF INTERSTATE-65...WITH DECREASING CHANCES OVERNIGHT TO THE NORTHWEST OF THE HIGHWAY. CLEARED SKIES OUT FOR SUNDAY WITH WINDS BECOMING NORTHWEST AROUND 15 MPH. DRY AND COOL THROUGH MIDWEEK...THEN CONTINUED TO DRY WITH A WARMING TREND LATER IN THE WEEK. MARINE...WILL KEEP WINDS AND SEAS HIGH AS PRESSURE GRADIENT WILL CONTINUE TO TIGHTEN AHEAD OF APPROACHING COLD FRONT. GUST TO NEAR GALE FORCE WILL BE MENTIONED FOR TONIGHT. FROPA EXPECTED ON SUNDAY MORNING WITH SCATTERED SHOWERS AND STORMS ENDING. /22 PRELIM NUMBERS... MOB UU 065/077 052/076 052 22+00 PNS UU 069/079 056/076 054 22+10 DTS UU 071/080 060/076 058 22+20 GZH UU 065/077 049/075 049 22+-0 2R0 UU 061/076 049/076 050 22+00 61A UU 065/076 049/076 049 22+00 .MOB... AL...SCA GMZ630-650-670 TONIGHT. FL...SCA GMZ655-675 TONIGHT. MS...NONE.
In the hours before
Special weather statement, Oct 13, 12:27 PM CDT, 4 hours 34 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-132300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 1227 PM CDT SAT OCT 13 2001 ...A TORNADO WATCH IS IN EFFECT FOR SOUTHWEST ALABAMA AND THE EXTREME WESTERN PORTIONS OF THE FLORIDA PANHANDLE UNTIL 600 PM CDT... AN INTENSE UPPER LEVEL STORM SYSTEM WILL MOVE OUT OF TEXAS LATE THIS AFTERNOON AND NORTHEAST ACROSS NORTHERN ALABAMA TONIGHT. NUMEROUS SHOWERS WILL CONTINUE TO DEVELOP IN DEEP GULF MOISTURE AND AN UNSTABLE AIR MASS OVER THE AREA THROUGH TONIGHT. THIS STORM SYSTEM WILL LIKELY SPAWN A LINE OF STRONG AND SEVERE THUNDERSTORMS THAT WILL MOVE WEST TO EAST ACROSS THE AREA...WHILE THE INDIVIDUAL STORMS MOVE RAPIDLY TO THE NORTHEAST. ISOLATED TORNADOS WILL ACCOMPANY THE STORMS THAT DEVELOP IN ADVANCE OF THE SQUALL LINE THIS AFTERNOON. IN ADDITION...THESE STORMS ARE CAPABLE OF PRODUCING GUSTY WINDS AND BRIEF HEAVY RAIN. THE THREAT OF STRONG DAMAGING WINDS AND POSSIBLY SOME LARGE HAIL WILL BE THE MAIN THREAT WITH THE SQUALL LINE LATER THIS AFTERNOON AND EARLY THIS EVENING. HOWEVER...THE POSSIBILITY OF AN ISOLATED TORNADO THREAT WILL REMAIN. A HEAVY SURF ADVISORY IS IN EFFECT FROM DAUPHIN ISLAND TO DESTIN THROUGH TONIGHT. MODERATE TO STRONG SOUTH WINDS OVER THE PAST COUPLE OF DAYS HAS DEVELOPED SEAS OF NEAR 9 FEET AND HAS CAUSED TIDES TO RUN ONE TO TWO FEET ABOVE NORMAL. THERE IS ALSO A HIGH RISK OF RIP CURRENTS TODAY AS WELL. A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN PULL EVEN A STRONG SWIMMER SEAWARD INTO DEEPER WATER. STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS IN SUPPORT OF SEVERE WEATHER OPERATIONS IN THE WATCH AREA SHOULD ALREADY BE ACTIVATED. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT EAST OF THE WATCH AREA WILL LIKELY BE REQUIRED LATER TODAY. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE MOBILE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/MOB.
Local storm report, Oct 13, 1:52 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE, AL
152 PM CDT SAT OCT 13 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 PM 2 SW FOLEY AL TORNADO
10/13/01 BALDWIN LARGE TORNADO ON THE
GROUND. REPORTED BY LAW
ENFORCEMENT.
1238 PM FORT MORGAN AL TORNADO
10/13/01 BALDWIN NEAR PLANTATION. REPORTED
BY PUBLIC.
0730 AM FAIRHOPE AL WIND DAMAGE
10/13/01 BALDWIN ROOF OFF BARN ON PECAN ST.
REPORTED BY EMA.
0733 AM MONTROSE AL WIND DAMAGE
10/13/01 BALDWIN TREES BLOWN DOWN ON
SEVERAL HOUSES AND GARAGE
DOOR BLOWN IN AT SCENIC
HWY 98 AND CEDAR RD.
DELocal storm report, Oct 13, 5:00 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE, AL
500 PM CDT SAT OCT 13 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM DAPHNE AL TORNADO
10/13/01 BALDWIN TORNADO TOUCHDOWN REPORTED
BY EMA
0228 PM PENSACOLA FL TORNADO
10/13/01 ESCAMBIA TORNADO TOUCHDOWN ON ROUTE
29 AROUND 6397 PENSACOLA
BOULEVARD.
REPORTED BY PENSACOLA
FIRE DEPT.
304 PM GULF BREEZE FL TORNADO
10/13/01 SANTA ROSA WATERSPOUT MOVED ONSHORE
NEAR GULF BREEZE.
REPORTED BY SANTA ROSA
EMA OFFICIALS.
315 PM WAYNESBORO MS WIND DAMAGE
10/13/01 WAYNE TREES DOWNED BY HIGH
THUNDERSTORM WINDS.
342 PM PERKINSTON MS 1.75 INCH HAIL
10/13/01 STONE COVERED THE GROUND.
REPORTED BY STONE COUNTY
911.
400 PM BUTLER AL WIND DAMAGE
10/13/01 CHOCTAW SEVERAL REPORTS OF TREES
DOWN ACROSS COUNTY.
443 PM 5 SW MILTON FL TORNADO
10/13/01 SANTA ROSA TORNADO REPORTED BY EMA
OFFICIALS AT
INTERSTATE 10...EXIT 7
AT AVALON BOULEVARD.The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 2:59 PM CDT | Severe Thunderstorm Warning | MOB | Perry, Stone | 61 min |
| Oct 13, 2:59 PM CDT | Severe Thunderstorm Warning | MOB | Wayne | 61 min |
| Oct 13, 3:44 PM CDT | Tornado Warning | MOB | Wayne | 16 min |
| Oct 13, 4:01 PM CDT | Severe Thunderstorm Warning | MOB | Greene, Wayne | 59 min |
| Oct 13, 4:01 PM CDT | Severe Thunderstorm Warning | MOB | George, Perry, Stone | 59 min |
| Oct 13, 5:01 PM CDT | Severe Thunderstorm Warning | MOB | Greene | 59 min |
| Oct 13, 6:47 PM CDT | Severe Thunderstorm Warning | MOB | George, Greene | 43 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.